Hail, Fayette
- When
- March 24, 2:19 PM EST
- Where
- Fayette County, Mt Hope
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.880, -81.170
Daytime heating northeast of a slow moving mid and upper level disturbance allowed for afternoon thunderstorms to develop. The freezing level was only around 9000 feet above mean sea level.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Daytime heating northeast of a slow moving mid and upper level disturbance allowed for afternoon thunderstorms to develop. The freezing level was only around 9000 feet above mean sea level. Small hail was common, with one report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 24, 2:05 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 305 PM EDT SAT MAR 24 2012 .SYNOPSIS... UPPER LEVEL LOW MOVES SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE MOVES IN MONDAY...SETTING UP FOR A COLD NIGHT MONDAY NIGHT. COLD FRONT CROSSES MIDWEEK. && .NEAR TERM /THROUGH SUNDAY/... DRY SLOT PUSHING THE LAST OF THE SHOWERS FROM THIS MORNING TO THE NORTHEAST IN COUNTERCLOCKWISE SYNOPTIC SCALE FLOW...WITH A TOWERING CUMULUS FIELD FILLING IN. EXPECTING ECHOES TO FILL IN ON RADAR OVER THE NEXT COUPLE HOURS AS WELL...WITH WITH INSOLATION FURTHER DESTABILIZING MATTERS. PRECIPITABLE WATER VALUES HAVE COME DOWN A BIT FROM YESTERDAY...BUT STILL REMAIN NEAR 1 INCH OR SO. LOW LEVEL FLOW TURNS NORTHWESTERLY TONIGHT...WHICH SHOULD BRING ENOUGH LIFT FOR MORE SHOWERS AND ISOLATED STORMS CONCENTRATED OVER THE HIGHER TERRAIN. UPPER LEVEL LOW WILL WOBBLE SOUTHEAST AS WILL THE BROAD SURFACE LOW...AND EVENTUALLY BRING US BACK INTO A DRIER PATTERN BEGINNING SUNDAY EVENING. COULD SEE SOME CLEARING IN SOUTHEAST OHIO BY THIS TIME FRAME. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... 5H CUT-OFF LOW SLIDES EAST OF THE OUTER BANKS MONDAY...AS SURFACE HIGH OVER EASTERN CANADA SQUEEZED IN BETWEEN A PAIR OF SFC LOWS TO THE WEST AND EAST. HIGH TRACKS EASTWARD ACROSS EASTERN CANADA AND NUDGES INTO NORTHERN CWA. EXODUS OF CUT-OFF LOW LEADS TO SOME DRYING OF THE ATMOSPHERIC COLUMN SUNDAY NIGHT INTO MONDAY. MID LEVEL GRADIENTS TIGHTEN IN RESPONSE TO A TROUGH AXIS SWINGING ACROSS THE NORTHEASTERN UNITED STATES. THE NORTHERLY FLOW INCREASES ACROSS NORTHERN TIER OF THE CWA LATE MONDAY INTO TUESDAY MORNING. A COOLER AIRMASS IS PROGGED TO SETTLE ACROSS EASTERN AND SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA. JUST HOW MUCH OF THIS COLD AIR SEEPS SOUTH WILL PLAY A ROLE IN WHAT FROST-FREEZE PRODUCTS...IF ANY...WILL BE NEEDED FOR TUESDAY MORNING. NAM12 HAS BEEN CONSISTENT AND BRINGS COOLER AIRMASS A LITTLE FURTHER SOUTH INTO CENTRAL WV. HOWEVER...THE NAM12 IS ALSO THE OUTLIER FROM BOTH THE GFS AND ECMWF. FOR TEMPS...USED CONSENSUS GRIDS AND ADJUSTED THEM TOWARD THE INHERITED PACKAGE WHICH WAS ALREADY REFLECTING CURRENT MODELS TRENDS WELL. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... GENERALLY WENT WITH HPC THINKING WITH SOME TWEAKS. COLD FRONT PUSHES SOUTHEAST WEDNESDAY AND WEDNESDAY NIGHT WITH A CHANCE OF SHOWERS AND DAYTIME THUNDERSTORMS. IN ADDITION...MID-LEVEL SHORTWAVE WILL SWING BY WEDNESDAY EVENING. RESULTANT NORTHWEST FLOW AND SUFFICIENT LOW-LEVEL MOISTURE WILL RESULT IN CONTINUING SHOWER CHANCES IN THE MOUNTAINS INTO THURSDAY. HIGH PRESSURE TAKES CONTROL LATE THURSDAY INTO FRIDAY NIGHT...WITH DRY WEATHER ANTICIPATED. WARM FRONT WILL PUSH NORTHEAST LATE FRIDAY NIGHT INTO SATURDAY... BRINGING SHOWER CHANCES BACK INTO THE FORECAST. AN APPROACHING MID-LEVEL SHORTWAVE SHOULD RESULT IN INCREASING SHOWER CHANCES ON SATURDAY. HAVE ALSO ADDED THUNDERSTORM CHANCES TO THE FORECAST ON SATURDAY...AS ECMWF ADVERTISES SOME SURFACE BASED INSTABILITY WILL DEVELOP. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... TOWERING CUMULUS MAKING A RETURN IN THE DRY SLOT ADVANCING NORTHEASTWARD THROUGH THE CWA. CB ABUNDANT IN THE TAF FOR AREA CONVECTION...BUT KEEP THE TAFS LARGELY VFR INTO EARLY TONIGHT. TERMINALS THAT EXPERIENCE SHRA OR TSRA MAY BRIEFLY EXPERIENCE MVFR...OR A MOMENT OR TWO OF IFR VISIBILITIES. NOT ENOUGH FOR PREVAILING CONDITIONS IN THE TAF ITSELF HOWEVER. SMALL HAIL POSSIBLE IN TSRA. NORTHWEST FLOW BRINGS MVFR DECK TONIGHT...BUT SHOULD ALSO LIMIT REDUCTIONS IN VISIBILITIES WITHOUT RADIATIONAL COOLING CONDITIONS. AGAIN...FEEL MVFR IS POSSIBLE HOWEVER TOWARDS DAWN. MORE CONVECTION EXPECTED AGAIN MONDAY...CONCENTRATED MORE IN THE MOUNTAINOUS REGIONS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: NO TSRA IN PREVAILING...SO MAY NEED A QUICK AMD OR TWO. THIS APPLIES TO VISIBILITIES IN TSRA AS WELL. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H M M M M L H H H M M M HTS CONSISTENCY M H H H H H H H H H H H BKW CONSISTENCY M M M H M L L H M M M M EKN CONSISTENCY H H H H M M M H M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... IFR POSSIBLE IN MOUNTAIN VALLEY FOG MONDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/KMC/26 NEAR TERM...26 SHORT TERM...KMC LONG TERM...JSH AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 507 AM EDT SAT MAR 24 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-250915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 507 AM EDT SAT MAR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS OVER THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS THIS AFTERNOON INTO THIS EVENING. THE STRONGEST THUNDERSTORMS DURING THIS TIME COULD BRING LOCALLY EXCESSIVE RAINFALL...ALONG WITH LARGE HAIL...AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM / SL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 309 PM EDT SAT MAR 24 2012 WVZ015-027-036-037-241945- CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV- 309 PM EDT SAT MAR 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA... NORTHWESTERN FAYETTE...SOUTHWESTERN CLAY AND WEST CENTRAL NICHOLAS COUNTIES... AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR POND GAP AROUND 315 PM...BENTREE AROUND 325 PM...BENTREE AROUND 330 PM AND INDORE AROUND 345 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3848 8114 3832 8094 3810 8127 3822 8143
The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370758, 370751, 370755.